I just recently quit taking finasteride due to experiencing some sexual side effects that did not decrease when trying a smaller dose. My doctor advised me to stop finasteride for six months to see if my sexual symptoms improved. I took my last pill a month ago.
I was on finasteride from age 24 to 27, and, while not improving my hair loss, it at least kept further loss from occurring. I’m starting to feel anxious about the catch-up hair loss that could come within the next few months. Would minoxidil help prevent this catch-up loss from occurring, or is it more or less inevitable?
If you had unwanted side effects with a medication, you did the right thing by discussing your options (weighing out risks and benefits) and stopping the medication. The catch up hair loss can happen over the next 6 months after stopping Propecia and that is something that cannot be completely stopped.
Starting another type of medication such as topical minoxidile (Rogain) may help but since it works in different ways than Propecia you still may experience hair loss from the “catch up” phenomenon. Everyone is different and you won’t know until you try.